AF Association

Switching meds

I've developed serious side effects from the propafenone. Dr switched me over from 100MG flecainide because I was still going back into AFib. He now has me on 325MG 3x daily. When it was only 225MG, I didn't have as pronounced effects as I do now. The critical one is shortness of breath even with minimal activity (like walking across a room). My EP (who prescribed it and the Flecainide) can't get me in for 3+ weeks, the cardiologist for 2+ weeks (and he won't mess with meds he didn't prescribe).

I can't see myself waiting on this, I feel like I'm dying half the time. Has anyone ever properly weaned themselves down from Propafenone, substituting Flecainide in its place? And, if so, what were your results? I'm asking for your experience ONLY, please, for legal reasons, don't offer suggestions that you haven't tried personally!

9 Replies
oldestnewest

I think it is only for your doctors to give advice about coming off meds. Can you email him? Is there an a

Arrythmia nurse you can contact to telephone consult?

Reply

This needs the advice of a cardiologist at the least. Not the best option but if you really can't get medical advice via your GP phoning cardioloigist, you may have to turn up in A and E. My plan would be telephone conversation with GP if no acceptable advice then A and E. if you feel that bad.

We are all so different others experiences can't guide your actions.

2 likes
Reply

Eeeeeek! That is a big dose, the usual is 150 X 3 and I could only tolerate 150 X 2. When I was taken off Propafenone after my ablation it was simply stopped, no weaning suggested.

Legal reasons? Are you American? Anyway I should go to ER/A & E if you think results of lowering dose to acceptable level may be dire. I personally would just do it. As is often quoted, 'AF won't kill you', but extreme shortness of breath is serious.

1 like
Reply

I was on 900mg propafanone daily (ie any 24 hour period) and told the poison level was 1200 mg. At your dose you are getting close to that. This was whilst waiting for my ablation and post that for some months. I came off by reducing gradually over a few weeks by reducing a little each day. Out of interest I was switched from flec TO Propafanone as I didn't get on well with the former.

My main side effect was a metallic taste all the time.

The disclaimer on this page precludes any possible legal action by the way. Not sure why you mention that. Please always discuss meds with your medical team.

1 like
Reply

Hi, PAF one year. I had a cryoablation one week ago today. EP increased my daily Flecainide of 100 mg 2x daily to 150 mg 2x daily to hold NSR. I have had two lengthy episodes 12 and 24 hours within that week. Today, he is changing me to Propafenone 325 mg 2x daily. Did you switch from Flecainide to Propafenone directly with no break?

Reply

yes from memory but it was 2005!

Reply

I was on propafanone for a total of 20 months and it worked well, the last 2 months of that, the dose was increased to 300mg 3 x a day then It was abruptly stopped by my EP due To I was back in persistant afib that required cardio version. During the time I was on the drug my heart rate over time got slower and slower. My normal rate was 48-52. Ended up being in the 30's on the drug. At that point I was not on any drugs for 2 weeks to clear it out of my system before they tried me on Another drug which failed, I had a cardiac arrest while in hospital after the second pill. They put in a pacemaker and put me on only a rate control drug Lopressor 50 mg twice daily. They tried flecainide 50 mg 2x daily for 5 months, then I failed a stress test and went into vtach. Worked beautiful but caused the vtach. Basically back to just rhythm control and have been doing ok for 6 weeks. Hope this helps. I was surprised they stopped the drug immediately, as they have all other antiarrhytmics I have taken, none were tapered off for me, although each case is different.

Reply

Basically my EP waited 2 weeks totally off of the drug before starting me on a new one. He completely stopped it and I had been on it for 20 months, last 2 months were 900mg daily, previous to that was 600mg daily. It is very very frustrating not knowing what to do. Is your shortness of breath because you are still going back into afib????

Reply

Have you considered it's nothing to do with the drugs but is in fact your condition deteriorating ?

Reply

You may also like...